Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 175, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2006, 6:16 PM CDT for Otter Tail County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2006, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 15, 2006, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT TUE AUG 15 2006 FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES. MINOR SURFACE BOUNDARY LOCATION DIFFERENCES OTHERWISE MODELS CONTINUE IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR GRIDS. MEAN TROUGH TO MOVE ONSHORE TONIGHT WITH SERIES OF SHORTWAVES EJECTING FROM TROUGH RIDING UP SW FLOW NEXT 24-36 HOURS. MAIN FEATURES OF INTEREST FOR TONIGHT ARE WAVES LIFTING THROUGH WY AND ANOTHER OVER S CENTRAL ND. FIRST WAVE MENTIONED LIKELY TO AFFECT HIGH PLAINS/ WESTERN DAK. ANY T CONCERN TONIGHT WITH THIS WOULD BE OVER DVL BASIN CLOSER TO EXPECTED HIGH PLAINS CONVECTION AND EVEN MORE MOIST GFS KEEPS ANY CONCENTRATED RH IN 500-600MB LAYER. SO WITH LOWEST LAYERS DRY WILL MAINTAIN DRY FORECAST. BOTH NAM/WRF AND GFS TO A DEGREE SHOWING RIBBON OF INSTABILITY/CONVERGENCE AND MINOR CAPE ALONG ND/SD BORDER INTO WEST CENTRAL MN EARLY THIS EVENING. 850MB WARM ADVECTION ALSO IN THIS ZONE WITH E-W ORIENTED 850MB THETA-E RIDGE. VIS IMAGERY ALSO INDICATING ACCAS THIS AREA AND WEAK SURFACE BOUNDARY TAKING SHAPE OVER NE SD. WITH THIS AND WAVE FROM WATER VAPOR WILL INTRODUCE SOME LOW POPS ALONG BORDER INTO W CENTRAL MN. EXPECT ANY CONVECTION WHICH DOES DEVELOP TO BE SHORT LIVED AS VORTICITY MAX SHIFTS EAST AND LOW LEVEL JET BECOMES FOCUSED OVER HIGH PLAINS. LOW LEVEL MOISTURE FLUX LIMITED OVERNIGHT HOWEVER SLIGHT RETURN FLOW...WARM ADVECTION AND WARMER DAY SHOULD MAKE FOR WARMER NIGHT. NE-SW ORIENTED BAROCLINIC ZONE SHIFTS EAST INTO N/CENTRAL-SW ND BY LATE AFTERNOON. BOTH GFS AND NAM/WRF SHOWING SIGNIFICANT CIN TO OVERCOME SO CURRENT DRY FORECAST DURING DAY SEEMS REASONABLE. THERMAL RIDGE SHIFTS OVER FA AND WITH MIXING AND AVAILABLE SOLAR NUMERICAL GUIDANCE VALUES SEEM REASONABLE. CAP ERODES EARLY EVENING DEPENDING ON MODEL WITH 1000-2000J AVAILABLE AND SUFFICIENT INSTABILITY. JET STRENGTH VARIES AND TOUGH TO PIN POINT IMPULSES THROUGH ENERGETIC SW FLOW HOWEVER SHOULD BE SUFFICIENT UPPER SUPPORT TO AID IN CONVECTION. BOTH MODELS WEAKEN AND SHIFT LOW LEVEL JET MORE WESTERLY AND PLACE ANY CONVERGENCE FARTHER SOUTH INTO MN SO AM NOT SURE HOW LONG CONVECTION WILL CONTINUE OVERNIGHT BUT WILL CONTINUE POPS. MEAN TROUGH SHIFTS INTO NORTHERN ROCKIES THURSDAY WITH LOW PRESSURE PERSISTING OVER FA. WITH BOUNDARY PARALLEL TO FLOW AND APPROACHING STRONGER WAVE PREFER SLOWER GFS SOLUTION OF NOT PROGRESSING BOUNDARY TOO FAR EAST. AS A RESULT ANOTHER ROUND OF CONVECTION ANTICIPATED THURSDAY AFTERNOON/EVENING. BASED ON SLOWER GFS SOLUTION AND DELAYED SHEAR AXIS PASSAGE WILL BACK UP PCPN CHANCES FRIDAY ALTHOUGH FAVORED CONVECTIVE PARAMETERS SHIFT EAST OF FA. CLOUD COVER FROM PREVIOUS CONVECTION WILL HAVE A BIG IMPACT ON TEMPERATURES AS COLUMN COOLING NOT ALL THAT STRONG. SAT THRU TUES...A FRONTAL BOUNDARY WILL BE PUSHING INTO CENTRAL MN AT THE BEGINNING OF THE PERIOD WITH LINGERING PRECIP CHANCES. HIGH PRESSURE SETTLES IN BEGINNING SATURDAY WITH BUILDING HEIGHTS ALOFT INTO EARLY NEXT WEEK. TEMPS DURING THIS PERIOD WILL REMAIN CLOSE TO SEASONAL NORMS WITH NO ORGANIZED PRECIPITATION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/JCA
Hazardous weather outlook, Aug 15, 6:21 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 621 AM CDT TUE AUG 15 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 621 AM CDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY EVENING THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS EASTERN NORTH DAKOTA WEDNESDAY EVENING. ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE REGION THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY EVENING. TG
In the hours before
Local storm report, Aug 15, 5:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
508 PM CDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 7 E LIDGERWOOD 46.07N 97.00W
08/15/2006 E0.88 INCH RICHLAND ND PUBLIC
&&
JKAISERLocal storm report, Aug 15, 5:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
527 PM CDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 N STILES 46.12N 97.05W
08/15/2006 E1.00 INCH RICHLAND ND PUBLIC
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:38 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 42 min |
| Aug 15, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.